Louisiana, 2010

Tornado and Hail in Louisiana, December 31, 2010

December 31, 2010 · NWS SHV · 4 events in 4 counties and zones

A vigorous upper level storm system across the central plains provided enough lift across the Lower Mississippi Valley for strong to severe thunderstorms across portions of northern Louisiana during the late afternoon and evening hours of December 31st. A very unstable airmass preceded a cold front which moved into northwest and north central Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level storm system across the central plains provided enough lift across the Lower Mississippi Valley for strong to severe thunderstorms across portions of northern Louisiana during the late afternoon and evening hours of December 31st. A very unstable airmass preceded a cold front which moved into northwest and north central Louisiana. Very strong shear was in place for the development of supercell thunderstorms which produced a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 1:53 PM CST, 22 minutes earlier.

Area forecast discussion, Dec 31, 1:53 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
153 PM CST FRI DEC 31 2010

.DISCUSSION...
UPDATED ZONES COMING OUT SHORTLY FOR TORNADO WATCH OVER THE
SOUTHEAST PART OF THE FORECAST AREA. GRIDS WILL BE UPDATED ALSO.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  40  59  31  53 /  50  20  10  10  10
MLU  78  44  58  31  51 /  60  60  10  10  10
DEQ  69  31  50  21  50 /  50  10  10  10  10
TXK  70  37  55  28  50 /  50  10  10  10  10
ELD  75  37  56  27  50 /  60  40  10  10  10
TYR  68  35  56  28  52 /  30  10  10  10  10
GGG  74  35  58  28  52 /  30  10  10  10  10
LFK  78  40  62  32  56 /  40  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03
Hazardous weather outlook, Dec 31, 11:44 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 AM CST FRI DEC 31 2010

OKZ077-TXZ096-108>110-124-125-136-137-149>153-165>167-011200-
ANGELINA-CAMP-CHEROKEE-FRANKLIN-GREGG-MCCURTAIN-NACOGDOCHES-PANOLA-
RED RIVER TX-RUSK-SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-TITUS-UPSHUR-
WOOD-
1144 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA
THIS AFTERNOON...ALONG AND AHEAD OF A COLD FRONT THAT IS MOVING
EASTWARD. THUNDERSTORMS WILL LIKELY REMAIN BELOW SEVERE LIMITS. THE
RAIN WILL MOVE TO THE EAST OF THE AREA BY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR THIS AFTERNOON OR TONIGHT.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-111-112-
126-138-011200-
BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CASS-CLAIBORNE-COLUMBIA-
DE SOTO-GRANT-HARRISON-HEMPSTEAD-HOWARD-JACKSON-LA SALLE-LAFAYETTE-
LINCOLN-LITTLE RIVER-MARION-MILLER-MORRIS-NATCHITOCHES-NEVADA-
OUACHITA-RED RIVER LA-SABINE LA-SEVIER-UNION AR-UNION LA-WEBSTER-
WINN-
1144 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS AND FOR NORTHWEST AND NORTH CENTRAL
LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE DEVELOPING ALONG AND AHEAD OF COLD
FRONT PUSHING EAST OUT OF TEXAS AND OKLAHOMA THIS AFTERNOON AND
EARLY EVENING. THE THUNDERSTORMS WILL PERSIST OVER SOUTHWEST ARKANSAS
AND NORTH LOUISIANA THROUGH THE EARLY EVENING...AND THEN MOVE EAST
INTO MISSISSIPPI. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS
PRODUCING DAMAGING WINDS UP TO 60 MPH...OR LARGE HAIL OF 1 INCH IN
DIAMETER...OR AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT WILL
END BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT FOR
SOUTHWEST ARKANSAS AND NORTH LOUISIANA.

03

In the hours before

Special weather statement, Dec 31, 10:15 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CST FRI DEC 31 2010

ARZ050-059-OKZ077-TXZ097-311645-
BOWIE-LITTLE RIVER-MCCURTAIN-SEVIER-
1015 AM CST FRI DEC 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1045 AM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...FOREMAN...WILTON AND WINTHROP...

AT 1014 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF DE KALB...OR 11
MILES NORTHWEST OF NEW BOSTON...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Dec 31, 10:55 AM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CST FRI DEC 31 2010

ARZ050-051-311730-
HOWARD-SEVIER-
1055 AM CST FRI DEC 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1130 AM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER POINT...DIERKS AND LOCKESBURG...

AT 1055 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LOCKESBURG...OR 11 MILES EAST OF
HORATIO...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Dec 31, 12:18 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 PM CST FRI DEC 31 2010

ARZ070-071-LAZ001-311900-
CADDO-LAFAYETTE-MILLER-
1218 PM CST FRI DEC 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 PM CST...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     LAFAYETTE AND MILLER...
IN NORTHWEST LOUISIANA...
     CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     BRIGHTSTAR...DODDRIDGE...FOUKE...GARLAND...RAVANNA...IDA...
     RODESSA AND VIVIAN...

AT 1218 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIGHTSTAR
TO MCLEOD...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF ATLANTA
TO 16 MILES SOUTHEAST OF ATLANTA...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS OF 40 TO 45 MPH ARE EXPECTED
WITH THESE STORMS. SHOULD THESE STORMS INTENSIFY...A SEVERE
THUNDERSTORM WARNING WILL BE NEEDED.

15
Special weather statement, Dec 31, 1:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
151 PM CST FRI DEC 31 2010

LAZ022-312015-
LA SALLE-
151 PM CST FRI DEC 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CST...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...

INCLUDING THE FOLLOWING LOCATIONS...
     CATAHOULA LAKE...

AT 151 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DEVILLE IN EXTREME NORTHEAST
RAPIDES PARISH...OR 10 MILES NORTH OF EFFIE...MOVING NORTHEAST AT
35 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM...AS IT AFFECTS VERY RURAL AREAS ACROSS THE DEWEY WILLIS
WILDLIFE MANAGEMENT AREA OF SOUTHERN LA SALLE PARISH.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Grant

When
December 31, 2:15 PM CST
Where
Grant County, 1.18 mi W of Pollock
Measured
0.75 in hail
Reported by
Public
Coordinates
31.520, -92.440

Hail was reported 2 miles west of Pollock, Louisiana on Hwy. 8.

Tornado, La Salle

When
December 31, 2:35 PM CST to 2:36 PM CST
Where
La Salle County, 2.84 mi SSE of Rogers to 2.99 mi SE of Rogers
Rating
EF0
Path length
0.38 mi
Path width
50 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.485, -92.206

An EF0 tornado touched down just to the west of Catahoula Lake in southern La Salle Parish or just northwest of the confluence of the Little River and Catahoula Lake. |This tornado first touched down near Edmonds Lane off of Hwy. 776 and tracked east northeast about one quarter of a mile...crossing Hwy. 776 before lifting. A few trees were snapped at mid trunk along the track. The front porch was removed from a trailer house which damaged a portion of the roof and tin sheets were removed from a barn nearby.

Hail, Natchitoches

When
December 31, 6:22 PM CST
Where
Natchitoches County, Provencal
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.650, -93.200

Marble to golf ball sized hail was reported in Provencal, Louisiana.

Hail, Caldwell

When
December 31, 7:13 PM CST
Where
Caldwell County, 3.24 mi WNW of Columbia Hgts
Measured
1.5 in hail
Reported by
Public
Coordinates
32.100, -92.150

Ping pong ball sized hail was reported 4 miles west of Columbia along Hwy. 4.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyThe tornado archive for Louisiana, 2010Warnings in Louisiana, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266334, 266454, 266335, 266336.